Why do you suddenly gain weight
Weight changes are easy to explain if you start eating more (eat more calories) or if you decrease your physical activity (spend fewer calories) - you adjust your diet and / or increase your exercise and your weight returns.
But what if nothing changes in your life but your weight grows slowly and inevitably?
Lack of sleep
First of all, if you go to bed late, you are more likely to eat more calories with some supposedly small snacks or a glass of wine. For example, 1 chocolate candy = about 60 calories.
Second, if you do not sleep, changes in hormone levels may begin, which in turn may increase hunger and appetite, as well as reduce satiety when eating. You may therefore eat a little more - imperceptibly, but enough to gain weight.
When we feel stress, our body releases cortisol (a stress hormone), which causes an increase in appetite. And, of course, high-calorie "snacks" are at your fingertips. This combination is great soil for weight gain.
Some antidepressants have the unpleasant side effect of weight gain. Talk to your doctor about changing your treatment plan if you have any reason to believe that the antidepressant you are taking is causing weight gain. But never change or stop taking the medication prescribed by your doctor without first talking to your doctor. Some people gain weight after starting treatment just because they feel better and, as a result, have a better appetite, ie the medication works exactly as you need it, you just have to pay more attention to what and how much you eat. Depression in itself can cause weight changes.
Anti-inflammatory steroids such as prednisone can cause weight gain. The main reasons for weight gain in this case are fluid retention and increased appetite. Some people may also experience a temporary build-up of body fat while they have not taken it before, such as on the face, abdomen or buttocks. If you have been taking steroids for more than a week, do not stop taking them suddenly, as this can cause more serious problems than weight gain. Talk to your doctor first.
Medications that can cause weight gain
Not only steroids, but also several other prescription medications can cause weight gain. For instance - antipsychotics (used to treat disorders such as schizophrenia and bipolar disorder) and medicines to treat migraines, seizures, high blood pressure and diabetes. Talk to your doctor to find medicines that treat your symptoms and that do not have side effects for you.
Contrary to popular belief, COCs (estrogen and progestin) have not been shown to cause sustained weight gain. It is thought that some women taking COCs may experience weight gain due to fluid retention, but this is usually temporary. If you continue to gain weight, talk to your doctor.
If your thyroid gland does not produce enough of the vital hormones triiodothyronine (T3) and thyroxine (T4), you may gain weight. Possible additional symptoms in this case could be - unexplained tiredness, hypersensitivity to cold, dry skin, swollen face, hoarseness, changes in tone of voice, muscle weakness, muscle pain,
irregular periods, hair fragility, slowed heartbeat, impaired memory, cognitive impairment. When there is not enough thyroid hormone, the metabolism slows down, increasing the chances of weight gain. Hypothyroidism treatment with medication can stop weight gain.
Most women gain weight during menopause, but hormonal changes may not be the only cause. As you get older, your metabolism slows down, which means you need fewer calories and, if your eating habits don't change, you get an excess of calories. Your level of physical activity may also be declining. But if more fat accumulates around the waist than in the hips and thighs, it could really be menopause.
Prolonged elevations in the hormone cortisol can lead to weight gain, a common symptom of Cushing's syndrome. In this case, obesity is mainly seen on the face and waist. Possible additional symptoms could be - minor bleeding on the cheeks, increased appetite, thin limbs, round face, dry skin, weak muscles and bones, acne, stretch marks…
Cushing's syndrome can be acquired by:
- You are taking steroids to treat asthma, arthritis or lupus erythematosus.
- If your adrenal glands produce too much cortisol.
Polycystic Ovary Syndrome (PCOS)
It is also called Stein-Leventhal syndrome or hyperandrogenic chronic anovulation.
The exact causes of PCOS are unknown, but PCOS is due to hormonal or complex metabolic disorders and is mainly associated with insulin resistance.
PCOS is a common hormonal problem in women of childbearing potential that affects a woman's menstrual cycle and can cause additional body hair and pimples. Women with this condition are resistant to insulin (a hormone that controls blood sugar), which in turn can lead to weight gain. Fat tends to accumulate around the abdomen, also increasing the risk of heart disease.
You can gain weight by quitting smoking. People who stop smoking gain weight by an average of only 4.5 - 5kg. After several weeks, your hunger should decrease and your weight should decrease as you reduce your calorie intake.
Tips on how to lose weight
Most importantly, don't stress, yes, it may take time, but everything can definitely be fixed. If you gain weight, never:
- Do not stop taking your medication without first talking to your doctor, as this may be critical to your health. Remember that there may be other reasons for weight gain, and it is your doctor who can best help you find them out.
- Do not compare yourself to other people taking the same medication. Not all people experience the same side effects with the same medication. Even if a medicine causes someone to lose or gain weight, it is very likely that it will affect you differently.
- Remember that weight gain is often only due to water retention - it is not a fat that is difficult to get rid of. When you stop taking the medicine, the swelling caused by fluid retention will be reduced. Reduce salt intake while taking the medicine drink more water - it will help to reduce the amount of water retained.
- If you suspect that the weight gain is due to any medicine you are taking, talk to your doctor. In most cases, your doctor may replace your existing medicine with another medicine that may not have the same side effects.
- Find out the cause of weight gain. There are only three of these - a slowdown in your metabolism, changes in your health or the effects of medication. If the reason is a slowdown in metabolism - take the time metabolic activities.
- Never start someone fast diet Rapid weight loss will only make your condition worse and you will need a lot more time and effort to normalize your weight.
Tell us what you think about this topic
I recommend reading these articles as well
Peculiarities of women's training, or girls, do not be afraid of weight bars and dumbbells!
Very often, especially in large fitness clubs, all beginners are given some absolutely standardized training program, and men and women are exactly the same.
Why can't I lose weight even with a lot of exercise
Many have started exercising with the goal of losing weight. Paradoxically, the situation of "playing sports but not losing weight" is very common. Why is this happening and how to deal with it?
Bloating - how gas is formed in the belly and how to reduce bloating
In most cases, bloating is not caused by imaginary food intolerances, allergies or illnesses, but by our eating habits and lifestyle.
How to exercise and keep fit at home
If you do not have the opportunity or the commitment to go to the gym - do it at home.